Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 175, NWS Birmingham, AL

July 31, 2020Blount County, Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 31, 2020, 2:14 PM CDT for Blount County, Jefferson County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2020, 2:14 PM CDT (19:14 UTC)
Expired
Jul 31, 2020, 2:57 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Blount County, AL, Jefferson County, AL

The radar

The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 2:48 PM CDTTSTM WND DMG3 Sse Hendrix, ALA TREE WAS BLOWN DOWN ON TIDMORE LANE AND ODUS MURPHREE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

110 
WUUS54 KBMX 311914
SVRBMX
ALC009-073-312015-
/O.NEW.KBMX.SV.W.0175.200731T1914Z-200731T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
214 PM CDT Fri Jul 31 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Blount County in central Alabama...
  Northeastern Jefferson County in central Alabama...

* Until 315 PM CDT.

* At 214 PM CDT, a severe thunderstorm was located near Blount
  Springs, or 15 miles south of Cullman, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Oneonta, Blountsville, Cleveland, Dallas, Warrior, Kimberly, Locust
  Fork, Susan Moore, Trafford, Allgood, Fairview, Hayden, Nectar,
  Rosa, County Line, Bangor, Blount Springs, Inland Lake, Arkadelphia
  and Easley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3416 8643 3398 8640 3380 8655 3380 8658
      3376 8658 3378 8698 3380 8695 3387 8696
      3387 8692 3391 8692 3392 8689 3394 8688
      3393 8686 3395 8684 3397 8678 3397 8677
      3403 8670 3409 8669 3408 8669 3412 8663
TIME...MOT...LOC 1914Z 264DEG 20KT 3395 8686 

HAIL...0.75IN
WIND...60MPH
 
$$

40/Sizemore
2 follow-up statements
835 
WWUS54 KBMX 311931
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
231 PM CDT Fri Jul 31 2020

ALC009-073-312015-
/O.CON.KBMX.SV.W.0175.000000T0000Z-200731T2015Z/
Blount AL-Jefferson AL-
231 PM CDT Fri Jul 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR BLOUNT AND NORTHEASTERN JEFFERSON COUNTIES...

At 230 PM CDT, a severe thunderstorm was located over Hayden, or 11
miles southwest of Cleveland, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Warrior, Kimberly, Locust
Fork, Susan Moore, Trafford, Allgood, Fairview, Hayden, Nectar, Rosa,
County Line, Bangor, Blount Springs, Inland Lake, Easley and Smoke
Rise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3378 8691 3397 8678 3397 8677 3403 8670
      3409 8669 3408 8669 3412 8663 3416 8643
      3398 8640 3380 8655 3380 8658 3376 8658
TIME...MOT...LOC 1930Z 263DEG 31KT 3389 8672 

HAIL...1.00IN
WIND...60MPH
 
$$

40/Sizemore
235 
WWUS54 KBMX 311957
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
257 PM CDT Fri Jul 31 2020

ALC009-073-312007-
/O.CAN.KBMX.SV.W.0175.000000T0000Z-200731T2015Z/
Blount AL-Jefferson AL-
257 PM CDT Fri Jul 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT AND NORTHEASTERN
JEFFERSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are 
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3378 8691 3397 8678 3397 8677 3403 8670
      3409 8669 3408 8669 3412 8663 3416 8643
      3398 8640 3380 8655 3380 8658 3376 8658
TIME...MOT...LOC 1953Z 264DEG 20KT 3391 8654 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:39 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 31, 12:39 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1239 PM CDT Fri Jul 31 2020

.UPDATE...
Midday Update.

&&

.SHORT TERM...
/Updated at 100 PM CDT Fri Jul 31 2020/

Features.

In the upper levels, a broad trough was analyzed from upper air
sounding data over the Central and Southern Plains while broad
ridging was evident over the Southwestern States and to our east
over the Southwest Atlantic Basin.

In the mid levels, a closed low was analyzed over Southwest
Missouri with water vapor imagery also depicting this feature. A
disturbance in the flow was located over the Arklatex region and
was moving east-northeast. The mid level flow pattern was becoming
more amplified as ridging was continuing to expand over the
Southwestern States with deepening in the positive-tilt troughing
as a result over the Ohio River Valley and into the Central Plains
states.

In the lower levels aloft, the trough was well depicted from
Southeast Canada southwest over the Ohio River Valley and into
Northeast Texas. Ridging was also evident across much of the
Intermountain West region in addition to far to our southeast over
the Southwest Atlantic that extended across Central Florida and
into the Northeast Gulf of Mexico.

The surface analysis shows decreasing surface pressures across the
northwest portion of the state that extend further northwest into
the Mid South region where a cold front was analyzed across
Northeast Texas across Southeast Oklahoma and into Northwest
Arkansas. A surface low was positioned over Southwest Missouri
with a stationary front extending east into the Ohio River
Valley region.

The 31.12Z BMX sounding contains steeper lapse rates compared to
previous days, largely due to falling heights at 500 mb.
Modifying the observed sounding for forecast highs in the upper
80s yields nearly 3500 J/kg of convective available potential
energy. In addition to the instability formed by having very humid
and warm conditions near the surface along with weak cool
advection and falling heights aloft, we have winds generally from
20 to 30 kts observed in the low to mid levels aloft.

Observed soundings to our west across the Southern Plains into the
Lower Mississippi Valley region indicate winds 30-40 kts near the
base of the trough where the aforementioned shortwave was
generating convection in the Arklatex region.

Forecast.

Today.

Modeling indicates shortwave continuing to prograde east through
the day today while a slug of slightly drier air over the Northern
Gulf of Mexico moves northward into the area later today as well.
The addition of some drier air aloft would promote a wet
microburst risk with better chances south and central. Meanwhile,
the approaching storm system from the northwest, with associated
height falls aloft and weak cool advection aloft, will help
promote steeper lapse rates that would be sufficient for isolated
strong convection to develop. The presence of 30-40 kt winds
within the vertical column will further aid in storm development
and sustainment with time. Due to these factors, I did add mention
of isolated strong storms with damaging winds being the main
concern across much of the area with best potential from roughly
noon through 7 pm this evening.

Expect gradual increasing clouds with showers and storm chances
increasing with time from west to east, especially toward mid
afternoon. Convective activity is expected to continue to move
east across the area this evening through decreasing in coverage
and intensity with time. Highs will range from around 90 northwest
to the mid 90s southeast. The combination of heat and humidity
will produce heat indices near 105 degrees though the spatial
extent and duration should be too minimal to warrant an advisory
issuance.

Tonight.

Lingering showers and a few thunderstorms will persist late into
the evening though weakening with time. The better chances will be
across the north and northwest. Lows will range from the low 70s
north and east to the mid 70s south and west.

Saturday.

Expect scattered showers and storms across the area Saturday with
the best chances north and northwest. We will monitor potential
for a few stronger storms as the trough aloft will remain nearby
for another day. Highs will range from the mid 80s northwest to
the low 90s southeast.

05

.LONG TERM...
/Updated at 0346 AM CDT Fri Jul 31 2020/

Sunday through Friday.

On Sunday, a highly amplified upper-level pattern will feature a
ridge from the western CONUS into Northwest Canada and a trough
extending all the way from Hudson Bay to the Gulf of Mexico.
Meanwhile, tropical system Isaias is expected to approach the
Atlantic cost of Florida as it becomes captured by the large-scale
trough and moves northward along the East Coast. Our forecast area
will be on the subsident side of the storm, and only very isolated
shower/storm development is expected on Sunday near an old front
in our southeastern counties. The story doesn't change much for
Monday, with patches of residual drier air remaining across the
forecast area that should limit afternoon convection.

The same general upper-level pattern will continue into the
upcoming week with subsidence and high pressure persisting across
the Upper Midwest. Southward advection of this airmass is
expected which may affect moisture quality across the Deep South.
With persistent west to northwest flow, moisture recovery should
be modest. Rain chances generally range from 20 percent in the
northwest, to 30 percent in the southeast for Tuesday through
Friday. These values may be a bit too high and could be reduced if
model trends continue.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Expect VFR conditions at most locations to prevail through early
afternoon. Increasing chances for showers and some thunderstorms
are expected, especially across the northern and western portions
of the forecast area. Carried VCSH at all northern sites for this
issuance through sunset. Potential for TS is higher than previous
days but confidence was not quite high enough to include for any
site. Expect showers with some storms to develop and/or move in
from the west from mid afternoon through the evening hours. A few
storms may produce strong winds in addition to heavy rain.

An upper level trough will swing into the region this evening and
persist over the area through tomorrow. Expect a decrease in
convective activity after sunset but some lingering SHRA are
expected with higher potential across our northern sites. There
may be some limited reductions in CIGS and VIS in our southeast
but potential is too low to drop either significantly for this
issuance. Saturday will start with scattered to broken low to mid
level clouds followed by shower and storm development toward
midday and persisting into the afternoon hours.

05

&&

.FIRE WEATHER...

Humid conditions will continue through Saturday with high rain
chances particularly across the northern half of Alabama.
Southwest winds of 6-10 kts are expected. A front should bring
drier air to northern and central Alabama on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  89  67  88  66 /  30  50  20  10  10
Anniston    73  89  69  89  67 /  30  40  20  20  10
Birmingham  74  90  69  89  68 /  30  50  20  10  10
Tuscaloosa  74  90  69  89  68 /  30  50  10  10  10
Calera      73  88  69  89  67 /  20  50  20  10  10
Auburn      72  90  71  90  69 /  10  20  10  20  10
Montgomery  74  92  72  92  71 /  10  30  20  20  10
Troy        72  92  72  92  71 /  10  20  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 31, 1:28 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
128 PM CDT Fri Jul 31 2020

ALZ011>015-017>050-012130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
128 PM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a risk of a couple severe thunderstorms through roughly 7 PM
this evening, with the primary threat being damaging winds around 60
MPH. The risk will be greatest along and north of I-20, but storms
may still occur outside this area.

The combination of a storm system approaching from the northwest
along with some drier air that will move into the area will create
conditions that will support a few severe storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may become
necessary this afternoon and evening.

In the hours before

Special weather statement, Jul 31, 12:58 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1258 PM CDT Fri Jul 31 2020

ALZ014-311845-
Winston AL-
1258 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON COUNTY UNTIL
145 PM CDT...

At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Corinth Rec Area, or near Arley, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Arley, Addison, Camp McDowell, Nesmith, Smith Lake, Poplar Springs,
Helicon, Sardis, Corinth Rec Area, Falls City, Houston, Mill Branch,
Maple Branch, Hullett Branch, Clear Creek, Winston County Airport,
Cane Creek, Little Dismal Creek, Bull Branch and Yellow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lewis Smith Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3430 8711 3399 8711 3399 8715 3400 8717
      3400 8719 3398 8720 3399 8722 3400 8740
      3408 8744
TIME...MOT...LOC 1757Z 246DEG 19KT 3407 8729

40/Sizemore
Special weather statement, Jul 31, 1:38 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
138 PM CDT Fri Jul 31 2020

ALZ015-023-024-311930-
Walker AL-Jefferson AL-Tuscaloosa AL-
138 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...CENTRAL
TUSCALOOSA AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 230 PM CDT...

At 138 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oakman to 7 miles west of Shelton State
Community College. Movement was east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tuscaloosa, Northport, Holt, Moundville, Brookwood, Coaling, Coker,
West Jefferson, Gorgas Steam Plant, Bull City, McFarland Mall,
Tuscaloosa Amphitheater, Tuscaloosa Regional Airport, Lake Wildwood,
Gorgas, Shelton State Community College, Bryant Denny Stadium,
University Mall, Deerlick Creek Campgrounds and Bankhead Lock And
Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3333 8763 3360 8747 3360 8742 3368 8742
      3367 8705 3347 8708 3300 8752 3301 8772
      3302 8771 3302 8783
TIME...MOT...LOC 1838Z 250DEG 17KT 3367 8735 3311 8769

40/Sizemore
Special weather statement, Jul 31, 1:59 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
159 PM CDT Fri Jul 31 2020

ALZ015-017-024-311945-
Walker AL-Jefferson AL-Blount AL-
159 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALKER...CENTRAL
BLOUNT AND NORTH CENTRAL JEFFERSON COUNTIES UNTIL 245 PM CDT...

At 159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cullman to near Arkadelphia to Gorgas
Steam Plant. Movement was east at 30 mph.

Pea size hail and winds of 40-50 mph will be possible with these
storms.

Locations impacted include...
Gardendale, Sumiton, Cordova, Dora, Blountsville, Cleveland, Warrior,
Kimberly, Morris, Locust Fork, Trafford, Hayden, Sipsey, Nectar,
Rosa, County Line, Bangor, Strawberry, Rocky Hollow and Burnwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3421 8641 3405 8648 3367 8684 3367 8730
      3389 8707 3389 8701 3387 8700 3386 8696
      3387 8692 3392 8692 3397 8678 3397 8677
      3403 8670 3406 8671 3405 8668 3409 8669
      3409 8667 3412 8660 3425 8651 3426 8645
TIME...MOT...LOC 1859Z 257DEG 27KT 3417 8677 3391 8694 3366 8717

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:58 PM CDTSpecial Weather StatementBMXWinston47 min
Jul 31, 1:22 PM CDTSevere Thunderstorm WarningBMXWalker38 min
Jul 31, 1:38 PM CDTSpecial Weather StatementBMXTuscaloosa52 min
Jul 31, 1:59 PM CDTSpecial Weather StatementBMXBlount46 min
Jul 31, 2:24 PM CDTSevere Thunderstorm WarningBMXJefferson66 min
Jul 31, 2:29 PM CDTSpecial Weather StatementBMXTuscaloosa31 min
Jul 31, 2:57 PM CDTSpecial Weather StatementBMXBlount48 min
Jul 31, 3:05 PM CDTSpecial Weather StatementBMXBibb40 min
Jul 31, 3:13 PM CDTSevere Thunderstorm WarningBMXBibb, Shelby42 min
Jul 31, 3:16 PM CDTSpecial Weather StatementBMXSt. Clair29 min
Jul 31, 3:23 PM CDTSevere Thunderstorm WarningBMXSt. Clair32 min
Jul 31, 3:52 PM CDTSpecial Weather StatementBMXCherokee38 min
Jul 31, 3:54 PM CDTSpecial Weather StatementBMXTalladega51 min
Jul 31, 3:58 PM CDTSpecial Weather StatementBMXTuscaloosa47 min
Jul 31, 4:37 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.